Is Your Medication Causing Hearing Loss?
Certain medications designed to help one aspect of your health have been found to actually cause auditory problems such as hearing loss and tinnitus.
These chemicals can reach the nerves of the inner ear through the bloodstream, damaging the ability to hear properly. More than 200 drugs are considered ototoxic, meaning they can damage the patient’s hearing by causing hearing loss, ringing in the ears (tinnitus) or balance issues.
Many of these medications, which include both prescription and over-the-counter forms, are used to treat cancer, infections and heart disease. Others include typical pain relievers found in most medicine cabinets.
The hearing loss or balance problems caused by ototoxic drugs sometimes go away when the medications are discontinued. Other times, the damage is permanent. When prescribing ototoxic drugs, your health care team will review the potential side effects and how it may affect your quality of life.
Common Ototoxic Drugs
The most common medications linked to hearing loss, tinnitus or balance issues include the following:
- Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) such as ibuprofen, aspirin and naproxen. Aspirin doses of more than 2.5 grams per day have been found to cause tinnitus and hearing loss. Tinnitus usually disappears when large doses are stopped.
- Chemotherapy drugs, including gentamicin and carboplatin
- Antibiotics in the aminoglycosides class, which includes kanamycin, amikacin, tobramycin, strepomycin and neomycin
- Water pills and loop diuretics, including furosemide and ethacrynic acid. Their effect on the kidneys can be mimicked in the ear. Loop diuretics are only known to cause ototoxicity when taken in large doses.
Detection of Ototoxicity
Before taking these drugs, a hearing evaluation should be conducted to record a baseline record of your hearing levels. Hearing Rehabilitation Center can use audiometry to provide early detection of ototoxicity and may lead to dosage adjustments which can minimalize hearing loss.
For more information on how Hearing Rehabilitation Center can address ototoxicity concerns, call us at 1.248.360.HEAR (4327) or contact us online.
The first sign of ototoxity is often tinnitus, which can be followed with hearing loss – initially on high-pitch frequencies. If the problem worsens, the hearing loss may affect your ability to understand lower frequencies, including voices.